Antibiotics and rituximab : I have GPA or wegeners... - NRAS

NRAS
26,267 members30,111 posts

Antibiotics and rituximab

I have GPA or wegeners granulomatosis. Just started on Rituximab 3 days ago and am due for my second treatment in two weeks. I have a UTI and have just started antibiotics for 7 days. Will this defer my next rituximab or will it be ok to have?

9 Replies
oldestnewest

Hi, I had exactly the same .. a UTI between the first and second Rituximab infusions this summer and was given a week of Nitrofurantoin antibiotics. I was told by the rheumy nurse that as long as I had had the antibiotics out of my system for over 3 days and the infection had cleared it was alright to have the second infusion. I would phone and ask your biologics nurse/rheumy. I was expecting to be delayed a week. The time when I had a UTI before it resulted in me delaying my second infusion. I was told UTIs can happen between infusion 1and 2. As I never had them before Rituximab, it may well be! I also think it for me it was the height of summer and I got some dehydration as that happens to me a lot when it is very hot weather even if I drink plenty! Anyhow, I have been told that if you need to delay your second infusion as you are still on antibiotics, then leaving it for 2/3 weeks is not going to effect the efficacy of the Rituximab and that they have to delay often if someone gets a bad cold/chest infection that won't go quickly and needs a couple of weeks' antibiotic etc. For peace of mind try give them a call. Good luck. x

2 likes
Reply

Sorry .. Rheumy not relevant in your case but definitely ask your biologic nurse's advice. Tell them what antibiotics you are taking. x

1 like
Reply

Thanks for this, really helps. Hopefully my nitrofuridantoin will have finished at least 5 -6 days priorto my second rituximab.

1 like
Reply

I had the same experience as neonkettle and had a 3 week gap between transfusion without any problems. Do contact your nurse and let them know, i hope all goes well for you.

2 likes
Reply

Thank you for your response.

Reply

Yes there is no need to panic if a gap of a few weeks is needed they told me. These things happen and you cannot have the infusion whilst on the antibiotics. I finished the Friday and had the infusion the Tuesday morning. I went ahead with it as the biologics nurse said it would be fine. Good luck. x

1 like
Reply

I do Rituxan infusions for RA. Your physician may want to test to make sure infection is cleared. I haven’t experienced UTIs with mine, but have gotten upper respiratory infection and had to delay only if the round of antibiotics wasn’t completed.

2 likes
Reply

They may want to test the urine if they're not sure it has cleared but they didn't with me as I'd had a urine test at my GP on the Friday before the Tuesday infusion. I knew and felt it had cleared up. I'm sure the antibiotics will have worked for Gpaman. Hope Rituximab is working well for you Kellie.

1 like
Reply

Talk to your rheumy nurses NOW.

I have been on RTX for 18 months & my nurses are always very strict asking if I have been well ..if you have an active bacterial infection, I would imagine you may have to postpone your second infusion...but if you have. 7 days on Antibiotics, you may be clear 7 days later.

But do ask tomorrow.Good Luck with the RTX- I find it has been very successful for me.

Reply

You may also like...